Hail, Weston
- When
- August 11, 5:23 PM MST
- Where
- Weston County, 3 mi NW of Upton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.131, -104.673
A thunderstorm briefly became severe over northwestern Weston County and produced quarter size hail in the Upton area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northwestern Weston County and produced quarter size hail in the Upton area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 4:15 PM MST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 515 PM MDT SUN AUG 11 2013 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 319 PM MDT SUN AUG 11 2013 SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS WESTERN PORTIONS OF THE CWA...ESPECIALLY OVER THE BLACK HILLS AND HIGHER TERRAIN OF NORTHEASTERN WY. INSTABILITY WILL BE HIGHEST FROM THE BLACK HILLS AREA ACROSS FAR SOUTHERN SD...WITH CAPE VALUES PROGGED FROM 1000 TO 2000 J/KG LATE THIS AFTERNOON. SHEAR APPEARS TO BE RELATIVELY WEAK...BUT A FEW STRONGER STORMS CERTAINLY LOOK POSSIBLE IN THIS ENVIRONMENT. A SLIGHT RISK FOR SEVERE STORMS WILL CONTINUE FROM NORTHEASTERN WY THROUGH THE BLACK HILLS AND ACROSS SOUTHWESTERN SD THROUGH THIS EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. MONDAY WILL SEE SIMILAR CONDITIONS...WITH THE BEST CHANCES FOR STORMS OVER SOUTHERN AND WESTERN PORTIONS OF THE CWA DURING THE AFTERNOON AND EVENING. THERE IS STILL A THREAT FOR ISOLATED STRONG TO SEVERE STORMS ACROSS MUCH OF THE AREA AS MOISTURE AND INSTABILITY REMAIN...THOUGH POSSIBLY NOT AS UNSTABLE AS TODAY IN MOST AREAS. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 319 PM MDT SUN AUG 11 2013 MEAN WESTERN NOAM RIDING TO REMAIN IN THE PERIOD...WITH DOWNSTREAM NEGATIVE HEIGHT ANOMALIES LINGERING IN EASTERN NOAM. ALTHOUGH A BRIEF REMOVAL OF THE PERSISTENT EASTERN NOAM UPPER TROUGH WILL SUPPORT A BRIEF PERIOD OF LOCAL PROGRESSIVE FLOW. NE PAC MEAN TROUGHING WILL CONTINUE TO SUPPORT SUBTLE IMPULSES IN THE FLOW...WITH A MORE SUBSTANTIAL WAVE POSSIBLE TOWARD THE END OF NEXT WEEKEND. BEFOREHAND...A LINGERING STALL BAROCLINIC ZONE WILL PROVIDE A PATHWAY FOR PERTURBED WNW FLOW THROUGH MID WEEK. MEAN ENSEMBLES AS WELL AS THE ECMWF ARE SUPPORTING A REMOVAL OF THE HIGH LATITUDE BLOCKING RIDGE WITH MORE PROGRESSIVE TENDENCIES TO THE FLOW OVER WESTERN CANADA TOWARD THE END OF THE WEEK. HOWEVER...ECMWF AND GFS DETERMINISTIC RUNS CONTINUE TO SUPPORT ANOTHER ROUND OF STAUNCH WESTERN NOAM RIDGING MUCH MORE PRONOUNCED THAN THE CURRENT WESTERN NOAM RIDGE...WITH NEGATIVE HEIGHT TENDENCIES OVER SE CANADA ONCE AGAIN EARLY NEXT WEEK. IF SUFFICIENT LL MOISTURE REMAINS /HINTED AT IN ECMWF PROGS/...AN ACTIVE PATTERN COULD CERTAINLY RETURN TO THE REGION...ESP IF DOWNSTREAM BLOCKING DEVELOPS ONCE AGAIN AND THE WESTERN CONUS RIDGE ENDS UP FLATTER. THIS WILL HINGE ON THE DEGREE OF EASTERN PAC TROUGHING. RETAINED LOW PRECIP CHANCES THROUGH THUR...CONTINUED WITH A DRY FRIDAY AND SAT GIVEN FLOW RE-ADJUSTMENT AND UPPER RIDGING/WARMING. DID ADD A LOW CHANCE FOR SHRA/TS SUN WITH AN EXPECTED TROUGH. TEMPS WILL REMAIN AROUND SEASONAL NORMS THROUGH MID WEEK WITH A WARMING TREND INTO NEXT WEEKEND AS THE UPPER RIDGE SHIFTS EAST. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 514 PM MDT SUN AUG 11 2013 ISOLATED/SCATTERED TSRA WILL BRING LOCAL IFR CIGS/VSBYS TO THE AREA TONIGHT...BUT ESPECIALLY THIS EVENING. LOCAL BR/FG MAY DEVELOP TONIGHT. CONDITIONS WILL IMPROVE MONDAY MORNING...BUT TSRA WITH LOCAL IFR CIGS/VSBYS WILL REDEVELOP LATER MONDAY AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...JC AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 650 AM MDT SUN AUG 11 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 650 AM MDT (750 AM CDT) SUN AUG 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON...AND ACROSS MUCH OF THE FORECAST AREA TONIGHT...AS ANOTHER UPPER LEVEL DISTURBANCE CROSSES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEASTERN WYOMING...THE BLACK HILLS AREA...AND SOUTHWESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS CAN BE EXPECTED WITH ANY SEVERE STORMS. STRONGER STORMS COULD ALSO PRODUCE HEAVY RAIN AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY THROUGH THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
440 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 E CHEYENNE CROSSING 44.30N 103.82W
08/11/2013 E1.00 INCH LAWRENCE SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 5 NE DOWNTOWN CUSTER 43.82N 103.53W
08/11/2013 M1.50 INCH CUSTER SD TRAINED SPOTTER
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 S PRINGLE 43.55N 103.59W
08/11/2013 E1.75 INCH CUSTER SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 W DOWNTOWN HOT SPRING 43.44N 103.56W
08/11/2013 M2.00 INCH FALL RIVER SD PUBLIC
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 11 N EDGEMONT 43.46N 103.82W
08/11/2013 M1.00 INCH FALL RIVER SD PUBLIC
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 3 NW UPTON 44.13N 104.67W
08/11/2013 E1.00 INCH WESTON WY PUBLIC
&&
MERICKSOThe Rapid City radar (KUDX), 147 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470166, 470168.